Neuropathy: The Nasty Chemo Side Effect

by Jenny Peterson on February 8, 2013

in Cancer Treatment,Healthy Living

Before I started chemotherapy for breast cancer, my oncologist gave me a looonnnnnggg laundry list of possible side effects. You know the drill: nausea, hair loss, mouth sores, weight gain, skin problems. Most of these are temporary side effects except for one BIG one I developed late in my chemo treatments — neuropathy. Yep, add that to the list of things I’d never even heard of.

Neuropathy is, quite simply, damage to your nerve endings. I’m not a neuropathy expert, so read more extensively about it here — but I am a Jenny Peterson expert, and I knew that the tingling in my fingers and toes was not normal. But it’s not just a weird sensation — it can be pretty severe, with the following dangers:

  • Tripping and falling
  • Burns (when you can’t feel heat properly from water or stove tops, for example)
  • Balance issues (you need your whole foot to tell your brain what’s going on)

We are hoping to reverse this problem, but the reality is that it could be chronic for the rest of my life. My radiology oncologist, Dr. Thatikonda with Texas Oncology, recommended a regimen to, hopefully, generate the nerve endings in my feet — it’s worth asking your doctor about if you experience a similar side effect from your cancer treatment or diabetes (also a known risk factor):

  1. supplementsGabapentin (300 mg) — 2x a day, prescription, not shown
  2. Alpha Lipoic Acid (300 mg)
  3. Gamma aminobutyric acid (adult dosage at bedtime)
  4. Vitamin B-1 (250 mg)
  5. Vitamin B-6 (25 mg)
  6. Vitamin B-12 (1 mg)

I’d also suggest going to a reputable pharmacy for top quality supplements, rather than buying store-brand. I know the cost is, like, quadruple, but if it will help your neuropathy, it’s worth it. Ask your health insurance provider if they will cover this for you. I’ve been on this regimen for about 2 months, and I not only am beginning to feel a difference in my feet (doesn’t feel like I’m walking on thick cotton pads so much), but also in my upper left arm where I lost feeling after my lymph node dissection last year.

I can’t stress enough to talk with your own doctor before starting any supplements, especially if you are still in treatment. I just want you to know what my doctor has recommended and is working for me — neuropathy is a very unpleasant and potentially dangerous issue, and any relief you can find is a blessing for sure.

You might also enjoy these articles:

{ 4 comments… read them below or add one }

Steph@RamblingWren February 8, 2013 at 7:06 pm

Looks like you have a good regimen there. I have neuropathy and neurological issues due to Fibromyalgia. I also take a Vit B complex and fish oil. Tumeric is also good to take if you have inflammation. I started going to a accupuncturist for the nerve pain and muscle twitching. I’ve seen some improvement. I hope your neuropathy resolves itself soon.

Whitney February 10, 2013 at 7:15 am

Hi, Jenny! Enjoy keeping up with you here. We’re supporters of this organization. A good friend of ours has neuropothy & serves on this Board of Directors. http://www.handsfeetheart.org/

Jenny Peterson February 10, 2013 at 12:24 pm

Thanks for the link, Whitney! I’ll check it out for sure. And Steph, I hope you find some relief for your nerve pain–it’s a tough thing to have to deal with.

Charlie February 19, 2013 at 12:14 am

I think the worst three days of my life was when my doctor told me that I definitely had Leukemia and he would have to run some tests to see if that meant I would need to max out my credit cards in the next few months or if I should go ahead and try to get along with the neighbor who is just mean. I would say the one amazing thing from this journey is that I now really appreciate every sunrise and every sunset, and yes I even have a much higher tolerance for the neighbor next door.

I have an appreciation for your journey and I wish you well. Keep blogging.

Leave a Comment

Previous post:

Next post: